Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 248, NWS Tallahassee, FL

August 24, 2014Coffee County, Dale County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 24, 2014, 4:02 PM CDT for Coffee County, Dale County, Alabama. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2014, 4:02 PM CDT (21:02 UTC)
Expired
Aug 24, 2014, 4:34 PM CDT
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Coffee County, AL, Dale County, AL

The radar

The Ft Rucker radar (KEOX), 21 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 4:18 PM CDTTSTM WND DMGOzark, ALTREES AND POWER LINES DOWN AROUND OZARK
Aug 24, 4:31 PM CDTTSTM WND DMGSsw Victoria, ALTREE DOWN NEAR THE INTERSECTION OF HIGHWAY 167 AND HIGHWAY 125

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
487 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

254 
WUUS52 KTAE 242102
SVRTAE
ALC031-045-242145-
/O.NEW.KTAE.SV.W.0248.140824T2102Z-140824T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 PM CDT SUN AUG 24 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN COFFEE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF ENTERPRISE...
  DALE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...OZARK...FORT RUCKER...

* UNTIL 445 PM CDT

* AT 359 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR OZARK...AND MOVING SOUTHWEST AT
  20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEVEL
  PLAINS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3162 8553 3142 8550 3120 8589 3162 8594
TIME...MOT...LOC 2103Z 058DEG 18KT 3145 8566

$$

15-HARRIGAN
1 follow-up statement
396 
WWUS52 KTAE 242134
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
434 PM CDT SUN AUG 24 2014

ALC031-045-242143-
/O.CAN.KTAE.SV.W.0248.000000T0000Z-140824T2145Z/
COFFEE AL-DALE AL-
434 PM CDT SUN AUG 24 2014

...THE SEVERE THUNDERSTORM WARNING FOR DALE AND EASTERN COFFEE
COUNTIES IS CANCELLED...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

LAT...LON 3162 8553 3142 8550 3120 8589 3162 8594
TIME...MOT...LOC 2133Z 058DEG 18KT 3137 8581

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:58 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 24, 1:58 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
258 PM EDT Sun Aug 24 2014

.Near Term [Through Tonight]...

An eastern U.S. trough will move off the Mid-Atlantic and
Northeast coast through the day today. In its wake middle and
upper level ridging will overspread the southeastern half of the
country. This will strengthen the surface ridge and force it
further down the Eastern Seaboard subsequently pushing a "backdoor"
front into the Tri-State region. Based on this morning's (13Z)
subjective analysis, the front was located near the SC/GA line with
a pre-frontal trough draped through central and southeast Georgia,
and another surface trough oriented northwest to southeast from
Montgomery through Cairo and down the western Florida coastline.
While the westernmost trough appears to have moved very little since
this mornings update, the pre-frontal trough appears to have
weakened under the influence of a decent area of convection across
northeast Florida and southeast Georgia.

Ongoing convection should continue its westward progress this
afternoon and interact with the aforementioned western trough most
likely conglomerating south and east of a line from Tallahassee to
Valdosta, with more of a widely scattered nature across south
Georgia. By the evening, the backdoor front will press into south
Georgia and both focus convection along it and force the remaining
and additional storms further southwest into SE Alabama and the
Florida panhandle. There is a potential for gusty to marginally
severe winds with the strongest storms today, and this will likely
be across the eastern and southeastern Big Bend of Florida in the
mid to late afternoon timeframe.

Finally, the heat will continue to be a concern today with maximum
temperatures forecast to climb to the upper 90s region-wide.
Marginal heat advisory conditions are expected today, especially
west of the majority of the convection this afternoon. This should
be the last day where both temperatures and heat indices will run
above normal.

.Short Term [Monday Through Tuesday Night]...

A deep, dry airmass will move into our forecast area Monday and
Tuesday, greatly reducing our rain chances. Although high
temperatures won't exactly be cool, they will be back to average
(lower 90s) for this time of year. Additionally, the lower
humidity and fresh east winds will make it feel more pleasant than
what we've experienced the past several days.

.Long Term [Wednesday Through Sunday]...

The GFS and ECMWF forecast an area of higher heights over the
Southeast through the period. Initially the deep layer moisture is
forecast to be limited, but by next weekend it may be sufficient
to support scattered mainly afternoon & evening storms (as opposed
to just isolated storms Wednesday through Friday). Temperatures
will be near climo, with lows in the 70s and highs in the 90s.

&&

.Aviation...

[Through 18Z Monday] VFR conditions will prevail through the TAF,
outside of showers and thunderstorms. Restrictions due to storms
are most likely at TLH, ABY, and VLD this afternoon, followed by
ECP and possibly DHN this evening.

&&

.Marine...

Northeast winds will increase overnight as the "backdoor" cold
front moves southeast across the marine area. Winds & seas will be
well above average for this time of year through at least Tuesday
night- possibly reaching advisory levels at times.

&&

.Fire Weather...

Hazardous fire weather conditions are not expected over the next
several days.

&&

.Hydrology...

After scattered storms today, expect a stretch of dry conditions
through much of this week. As a result, river stages will remain
low.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  93  72  92  72 /  40  10  10  20  20
Panama City   78  92  75  92  75 /  50  10  10  20  20
Dothan        73  92  69  91  70 /  40  10  10  10  10
Albany        72  92  68  92  69 /  20   0   0  10  10
Valdosta      73  92  68  91  68 /  20  10  10  20  10
Cross City    75  91  71  91  69 /  40  30  10  20  10
Apalachicola  78  92  76  90  77 /  50  10  10  20  20

&&

.TAE Watches/Warnings/Advisories...

FL...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-
     Coastal Gulf-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-Inland
     Wakulla-Inland Walton-Jackson-Lafayette-Leon-Liberty-
     Madison-South Walton-Washington.

GA...Heat Advisory until 8 PM EDT this evening for Baker-Berrien-
     Brooks-Calhoun-Colquitt-Cook-Decatur-Dougherty-Early-Grady-
     Irwin-Lanier-Lowndes-Miller-Mitchell-Seminole-Thomas-Tift-
     Worth.

AL...Heat Advisory until 7 PM CDT this evening for Coffee-Dale-Geneva-
     Henry-Houston.

GM...None.

&&

NEAR TERM...HARRIGAN
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...HARRIGAN
MARINE...FOURNIER
FIRE WEATHER...HARRIGAN
HYDROLOGY...GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:59 PM CDTSevere Thunderstorm WarningTAEGeneva, Houston31 min
Aug 24, 4:55 PM CDTSpecial Weather StatementTAECoffee, Geneva50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.